Alert archive / California / Wind Advisories in 2023
Wind Advisory 29, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Apr 17, 2023, 12:47 AM PDT for San Bernardino County, California. It took effect at Apr 18, 2023, 12:00 PM PDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2023, 12:47 AM PDT (07:47 UTC)
- In effect from
- Apr 18, 2023, 12:00 PM PDT
- Expired
- Apr 19, 2023, 2:00 AM PDT
- In force
- 14 hr
- Issued by
- NWS Las Vegas, NV
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 7.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4640 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
176 WWUS75 KVEF 170747 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1247 AM PDT Mon Apr 17 2023 CAZ523-524-172300- /O.NEW.KVEF.WI.Y.0029.230418T1900Z-230419T0300Z/ Western Mojave Desert-Eastern Mojave Desert- Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, and Mitchell Caverns 1247 AM PDT Mon Apr 17 2023 ...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM PDT TUESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Western Mojave Desert and Eastern Mojave Desert. * WHEN...From noon to 8 PM PDT Tuesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Gusty winds could blow around unsecured objects and visibilities could be reduced due to blowing dust and sand. * ADDITIONAL DETAILS...Highways impacted include I-15, US 395, Highway 58, and Highway 127. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
5 follow-up statements
286 WWUS75 KVEF 172244 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 344 PM PDT Mon Apr 17 2023 CAZ523-524-181100- /O.CON.KVEF.WI.Y.0029.230418T1900Z-230419T0300Z/ Western Mojave Desert-Eastern Mojave Desert- Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, and Mitchell Caverns 344 PM PDT Mon Apr 17 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM PDT TUESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Western Mojave Desert and Eastern Mojave Desert. * WHEN...From noon to 8 PM PDT Tuesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Gusty winds could blow around unsecured objects and visibilities could be reduced due to blowing dust and sand. * ADDITIONAL DETAILS...Highways impacted include I-15, US 395, Highway 58, and Highway 127. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
958 WWUS75 KVEF 181055 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 355 AM PDT Tue Apr 18 2023 CAZ523-524-181915- /O.CON.KVEF.WI.Y.0029.230418T1900Z-230419T0300Z/ Western Mojave Desert-Eastern Mojave Desert- Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, and Mitchell Caverns 355 AM PDT Tue Apr 18 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Western Mojave Desert and Eastern Mojave Desert. * WHEN...From noon today to 8 PM PDT this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Gusty winds could blow around unsecured objects and visibilities could be reduced due to blowing dust and sand. * ADDITIONAL DETAILS...Highways impacted include I-15, US 395, Highway 58, and Highway 127. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
455 WWUS75 KVEF 181836 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1136 AM PDT Tue Apr 18 2023 CAZ523-524-190300- /O.CON.KVEF.WI.Y.0029.230418T1900Z-230419T0300Z/ Western Mojave Desert-Eastern Mojave Desert- Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, and Mitchell Caverns 1136 AM PDT Tue Apr 18 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Western Mojave Desert and Eastern Mojave Desert. * WHEN...From noon today to 8 PM PDT this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Gusty winds could blow around unsecured objects and visibilities could be reduced due to blowing dust and sand. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
609 WWUS75 KVEF 190218 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 718 PM PDT Tue Apr 18 2023 CAZ523-524-190900- /O.EXT.KVEF.WI.Y.0029.000000T0000Z-230419T0900Z/ Western Mojave Desert-Eastern Mojave Desert- Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, and Mitchell Caverns 718 PM PDT Tue Apr 18 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 2 AM PDT WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected to continue into the early morning of Wednesday. * WHERE...Western Mojave Desert and Eastern Mojave Desert. * WHEN...Now in effect until 2 AM PDT Wednesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Gusty winds could blow around unsecured objects and visibilities could be reduced due to blowing dust and sand. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
247 WWUS75 KVEF 190850 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 150 AM PDT Wed Apr 19 2023 CAZ523-524-191000- /O.EXP.KVEF.WI.Y.0029.000000T0000Z-230419T0900Z/ Western Mojave Desert-Eastern Mojave Desert- Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, and Mitchell Caverns 150 AM PDT Wed Apr 19 2023 ...WIND ADVISORY WILL EXPIRE AT 2 AM PDT EARLY THIS MORNING... Occasional wind gusts near 40 mph cannot be ruled out before sunrise, but overall, winds will decrease through the morning. Therefore, the Wind Advisory will be allowed to expire at 2 AM PDT. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Apr 17, 12:30 AM PDT, 17 minutes earlier.
Area forecast discussion, Apr 17, 12:30 AM PDT, 17 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1230 AM PDT Mon Apr 17 2023 .SYNOPSIS...A change in the weather pattern arrives today as a low pressure system moves in from the northwest. The main impact from this will be gusty southwest winds today and especially Tuesday. Cooler temperatures can be expected this week as well. && .SHORT TERM...Today and Tuesday High pressure over the region will begin to shift east today as a trough of low pressure moves inland. Temperatures across the area Sunday were generally 5-7 degrees above normal and although the ridge will shift east today we will see better mixing which will allow for another day of temperatures close to what they were Sunday. These above normal temperatures will be short lived as the trough will bring cooler temperatures along with gusty southwest winds. High Tuesday are forecast to drop about 5-7 degrees with additional cooling expected Wednesday. The biggest impact from this trough will be the increasing southwest winds. Southwest winds will increase this afternoon with most areas seeing wind speeds of 15-25 mph with a few gusts between 30-40 mph, especially across western San Bernardino County, however, these higher gusts are not expected to be widespread and have elected not to issue a Wind Advisory for today. Wind speeds are expected to increase overnight and Tuesday with most areas seeing winds 20-30 mph with gusts to around 35-45 mph, however, at this point do have fairly high confidence of Advisory level winds across the northern half of San Bernardino County with lesser confidence across Clark and Mohave Counties. Will issue a Wind Advisory for Zones 523 and 524 for Tuesday afternoon and evening and hold off for the other areas and wait for additional hires data. .LONG TERM...Wednesday through Saturday Winds will diminish on Wednesday as the upper level system shifts east and the pressure gradient decreases. Lingering gusts to around 30MPH are possible in the western Mojave Desert into Yucca Valley, but probabilities for impactful winds over 40MPH drop to 20% or less on long range ensembles by Wednesday morning. A ridge is expected to build in behind the exiting trough for the second half of the week, however there continue to be a variety of solutions on how quickly and how strong the ridge will build over the West Coast. Cluster analysis continues to show a split between a slower and weaker ridge that is unable to compete with the exiting trough vs a strong ridge that shoves the trough out quickly and builds to anomalously high upper level heights. Either solution would bring dry weather and light winds to the region so precipitation and wind impacts for the second half of the region is not expected. The main influence this upper level ridge will have on our weather and potential impacts is with temperatures. There is a decent spread in temperatures Thursday through the weekend as the it will all on depend on the strength and position of the high. Long range ensembles has vastly different probabilities for above normal temperatures for the second half of the week with the ENS ECMWF showing at least moderate (40%-60%) probabilities for above normal temperatures across the region starting Thursday while the GEFS has low to no probabilities. Heat risk and potential heat impacts are possible late next week but low confidence in the temperature forecast for that period continues. && .AVIATION...For Harry Reid...South to southwest winds will increase, with gusts of 20 to 30 knots developing by late morning. These winds will persist through Tuesday night, with peak gusts around 35 knots Tuesday afternoon. No operationally significant clouds or weather expected. For the rest of southern Nevada, northwestern Arizona, and southeastern California...Southwesterly winds will increase over much of the region today, with gusts 25 to 35 knots along the I-15 corridor and around 50 knots over the Sierra crest. Even stronger winds are expected Tuesday, with gusts 30 to 50 knots along the I-15 corridor and around 60 knots over the Sierra crest. Lighter northwesterly winds are expected for Esmeralda County and the KBIH area both days. Aside from a period of ceilings down to around 8000 feet in the southern Great Basin tonight, no operationally significant clouds or weather expected. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Gorelow LONG TERM...Nickerson AVIATION...Morgan For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.